Dramatic recent increase in cases and deaths associated with use of synthetic cannabinoids

June 13, 2015, 5:22 pm

black-mamba-300x219★★★★☆

Increase in Reported Adverse Health Effects Related to Synthetic Cannabinoid Use —United States, January-May 2015. MMWR 2015 Jun 12;64:618-619.

Full Text

I have to say that this report shocked me some. Although I was aware of an increased number of news reports of incidents related to synthetic cannabinoids, I really had no idea the increased number of cases involving exposures reported to poison centers with major adverse effects and death were so dramatic.

As this report points out:

“Synthetic cannabinoids include various psychoactive chemicals or a mixture of such chemicals that are sprayed onto plant material, which is then often smoked or ingested to achieve a ‘high’.”

In April, the National Poison Data System alerted the Centers for Disease Control and Prevention about a spike in reported cases, which increased from 349 in January 2015 to 1501 in April 2015. The most common adverse effects reported were agitation, tachycardia, lethargy, vomiting, and confusion. From January through May of this year, there were 335% cases with outcomes classified at major (life- or limb-threatening.) There were also — and this really surprised me — 15 deaths, with only one of these being associated with polysubstance exposure.

It would, of course, be very valuable to have much more information about these cases, including mechanisms of death (trauma? cardiovascular collapse? seizure?) and any laboratory confirmation of specific agents. In addition, I’d be interesting in knowing how many patients used the synthetic cannabinoid in the hopes of passing a urine drug test at work or school.

For a very good discussion about these agents, see Alice Walton’s 2014  article “Why Synthetic Marijuana Is More Toxic To The Brain Than Pot” on the Forbes website.

Fortunately, as this chart from the MMWR report demonstrates, the number of poison center calls related synthetic cannabinoids declined rapidly from mid-April to mid-May:

Screen Shot 2015-06-13 at 5.17.15 PM

 

Comments are closed.